The Two-Dimensional Small Ball Inequality and Binary Nets

Dmitriy Bilyk, Naomi Feldheim

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


In the current paper we present a new proof of the small ball inequality in two dimensions. More importantly, this new argument, based on an approach inspired by lacunary Fourier series, reveals the first formal connection between this inequality and discrepancy theory, namely the construction of two-dimensional binary nets, i.e. finite sets which are perfectly distributed with respect to dyadic rectangles. This relation allows one to generate all possible point distributions of this type. In addition, we outline a potential approach to the higher-dimensional small ball inequality by a dimension reduction argument. In particular this gives yet another proof of the two-dimensional signed (i.e. coefficients ± 1) small ball inequality by reducing it to a simple one-dimensional estimate. However, we show that an analogous estimate fails to hold for arbitrary coefficients.

Original languageEnglish
Pages (from-to)817-833
Number of pages17
JournalJournal of Fourier Analysis and Applications
Issue number4
StatePublished - 1 Aug 2017
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2016, Springer Science+Business Media New York.


  • Digital nets
  • Discrepancy
  • Haar functions
  • Small ball conjecture


Dive into the research topics of 'The Two-Dimensional Small Ball Inequality and Binary Nets'. Together they form a unique fingerprint.

Cite this